As first responders grapple with the opioid epidemic, a new, more potent synthetic opioid is making its way to the street and changing the way they respond.

 

Fentanyl can be 50 times more potent than heroin, according to the Center for Disease Control and Prevention. Reno County Drug Enforcement Unit Sgt. Corey Graber said it is often called the “death medication” since it is prescribed to manage chronic pain to people with advanced cancer or people who are immune to other painkillers.

 

The sergeant said fentanyl first appeared in the area last year. He knew of a few instances of a fentanyl overdose in 2017. Narcan, a nasal spray that blocks the effects of opioids, was used to counterattack at least two.

 

Data specific to opioid overdoses in Reno County is not available.

 

Graber said fentanyl comes in pills or patches. Sometimes, he said, a user will put an acidic liquid on the patch to extract the drug to be used in a syringe. He said the lethality of the drug “scares me.”

 

An Ohio officer made national headlines earlier this year when he allegedly had an accidental overdose after he brushed fentanyl off of his shirt.

 

“Since fentanyl can be ingested orally, inhaled through the nose or mouth, or absorbed through the skin or eyes, any substance suspected to contain fentanyl should be treated with extreme caution as exposure to a small amount can lead to significant health‐related complications, respiratory depression, or death,” according to guidelines for first responders issued in June by the Drug Enforcement Agency.

 

But Reno County EMS Chief Terry David contends no proof exists that fentanyl could be absorbed into the skin.

 

David, who sits on the National Association of Emergency Medical Technicians board, attended a conference in Washington, D.C. in September. The name of the conference hosted by the U.S. Department of Homeland Security: “Protecting first responders on the frontlines of the fentanyl epidemic.”

 

David said cases exist where airborne drug particles caused an overdose. He said first responders should use a dust mask if fentanyl is believed to be present.

 

The DEA recommended a dust mask, nitrile gloves, eye protection, paper coverall, shoe covers and Narcan “injector(s).” The DEA also recommends using soap and water to wash any exposed areas.

 

On average, 100 Americans die each day from opioid overdoses. The DEA said the current increases in opioid-related deaths “appear to be driven by illicitly produced fentanyl products.”

 

In 1991, the DEA discovered what is believed to be the first known illicit fentanyl in the U.S., a street heroin known as “tango and cash” that contained roughly 12 percent fentanyl. It is believed to be responsible for roughly 126 overdose deaths.

 

“Investigators were ultimately able to trace this clandestinely produced fentanyl to Wichita, Kansas, where they seized two laboratories and approximately 40 pounds of additional fentanyl,” according to the DEA.

 

The DEA said most of the illicit fentanyl originates from China and is either sent to Mexico, Canada or directly to the U.S. Higher quantities have been seized coming through Mexico but at a lower potency.

 

The CDC reported 33,091 opioid-related deaths in 2015, with 9,580 caused by synthetic opioids (other than methadone) such as fentanyl. The synthetic opioid-related deaths is a 72.2 percent increase from the year before, the DEA said.

 

Two to three milligrams of fentanyl can induce a respiratory depression, arrest and possibly death, the DEA said, which is the equivalent to “five to seven individual grains of table salt.”